Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


increase energy levels
Sep 13, 2001

I am currently receiving B12 and Testosterone injections and still battle with fatigue. What type of stimulant could I ask my physician to prescribe? Looking to see if low dosage of amphetamine may work?

Response from Dr. Frascino

Hello,

Well, there are several to choose from, but I really don't recommend any of them for HIV-related fatigue. Fatigue is a symptom, not a disease. As such, you must look for the cause and treat that, rather than trying to just cover up a symptom. The cause of HIV-related fatigue is often multifactorial. Amphetamines (stimulants) do not treat any of the potential causes and are not recommended for chronic use, due to side effects and addictive potential. Besides, who wants to take yet another pill? I'd suggest you work with your HIV specialist and take another look at potential causes for your fatigue. Why are you taking B12? Was your B12 level low? Is your testosterone level normal? Your blood level should be checked just before you get an injection. This will let you know if your blood level is falling too low in between injections. Low testosterone can be associated with fatigue. You might also consider the testosterone patches or gel to get a more constant blood level and get rid of the painful shots. In addition, you should make sure you're getting adequate rest, sleep, exercise, and nutrition. Any chance of an unrecognized infection or hormonal imbalance such as adrenal insufficiency or low thyroid hormone production? What about psychological fatigue brought on by stress, anxiety, and/or depression? Have you been checked for anemia, perhaps the most common cause of HIV-related fatigue?

I'd suggest investigating these common causes of fatigue before considering stimulants.

Good luck.

Dr. Bob


Previous
So confused- Tired with New Job
Next
anemia question

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement